Convexity of minimal total dominating functions in graphs

Session 6B: Combinatorics
Part of the Lecture Notes in Computer Science book series (LNCS, volume 959)


A total dominating function (TDF) of a graph G=(V, E) is a function f ∶ V → [0,1] such that for each v ∈ V, the sum of f values over all neighbours of ν (i.e., all vertices adjacent to v) is at least one. Integer-valued TDFs are precisely the characteristic functions of total dominating sets of G. A minimal TDF (MTDF) is one such that decreasing any value of it makes it non-TDF. An MTDF f is called universal if convex combinations of f and any other MTDF are minimal. We give a sufficient condition for an MTDF to be universal which generalizes previous results. Also we define a splitting operation on a graph G as follows: take any vertex ν in G and a vertex ω not in G and join ω with all the neighbours of v. A graph G has a universal MTDF if and only if the graph obtained by splitting G has a universal MTDF. A corollary is that graphs obtained by the operation from paths, cycles, complete graphs, wheels, and caterpillar graphs have a universal MTDF.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R.B. Allan, R. Laskar and S.T. Hedetniemi, A note on total domination, Discrete Math. 49 (1984) 7–13.CrossRefGoogle Scholar
  2. 2.
    A.A. Bertossi, Total domination in internal graphs, Inform. Process. Lett. 23(3) (1986) 131–134.CrossRefGoogle Scholar
  3. 3.
    G.J. Chang, Total domination in block graphs, Oper. Res. Lett. 8(1) (1989) 53–57.CrossRefGoogle Scholar
  4. 4.
    E.J. Cockayne, R.M. Dawes and S.T. Hedetniemi, Total domination in graphs, Networks 10 (1980) 211–219.Google Scholar
  5. 5.
    E.J. Cockayne and C.M. Mynhardt, A characterization of universal minimal total dominating functions in trees, Research Report, Department of Mathematics, University of South Africa, 130/92(16).Google Scholar
  6. 6.
    E.J. Cockayne, C.M. Mynhardt and B. Yu, Universal minmal total dominating functions in graphs, Networks 24 (1994) 83–90.Google Scholar
  7. 7.
    E.J. Cockayne, C.M. Mynhardt and B. Yu, Total dominating functions in trees: minimality and convexity, Journal of Graph Theory 19(1) (1995) 83–92.Google Scholar
  8. 8.
    S.T. Hedetniemi, (private communication, 1990)Google Scholar
  9. 9.
    S. T. Hedetniemi and R. Laskar, Bibliography on domination in graphs and some basic definitions of domination parameters, Discrete Math. 86 (1990) 257–277.CrossRefMathSciNetGoogle Scholar
  10. 10.
    B. Yu, Convexity of minimal total dominating functions in graphs, Master's Thesis, University of Victoria, 1992.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Bo Yu
    • 1
  1. 1.Department of Combinatorics and OptimizationUniversity of WaterlooWaterlooCanada

Personalised recommendations